Accidental prehension and suspected transmucosal or oral absorption of fentanyl from a transdermal patch in a dog

Authors

  • Chad W Schmiedt DVM, Diplomate ACVS,

    1. Department of Surgical Sciences, College of Veterinary Medicine, University of Wisconsin – Madison, Madison, WI, USA
    Search for more papers by this author
  • Dale E Bjorling DVM, MS, Diplomate ACVS

    1. Department of Surgical Sciences, College of Veterinary Medicine, University of Wisconsin – Madison, Madison, WI, USA
    Search for more papers by this author

Chad Schmiedt, Department of Surgical Sciences, College of Veterinary Medicine, 2015 Linden Dr, Madison, WI 53706-1102, USA. E-mail: schmiedtc@svm.vetmed.wisc.edu

Abstract

A 100-μg hour−1 transdermal fentanyl patch was applied to a 29-kg, 6-year-old, intact male mixed breed dog to help manage postoperative pain after total ear canal ablation and lateral bulla osteotomy. Two days later, the dog was found extremely sedated, and the reservoir of the transdermal patch was open. It was suspected that the dog ingested the contents of the reservoir of the transdermal patch and absorbed the fentanyl across its oral mucosa or through the gastrointestinal tract resulting in an overdose. The patch was removed, blood was drawn to determine serum fentanyl levels, and the dog recovered without incident. This clinical case documents the potential for neurologic sequelae, and bradycardia when fentanyl patches are used in animals to relieve postoperative pain.

Ancillary